Interactions Between Herbal Medicines and Prescription Drugs
by Dr. James Meschino, D.C., M.S., R.O.H.P.
In recent years, the general public has embraced the practice of taking dietary supplements as a means to help optimize their health, slow the aging process or address specific health concerns. In addition to the use of vitamin and mineral supplements, the population has also acknowledged the potential health-promoting benefits of various herbal remedies.
Quoting from U.S. statistics, the percentage of the population using herbal products grew from 2.5% in 1990 to 12.5% in 1997. (1) This made herbal product use second only to relaxation techniques, among various complementary therapies. In 1997, annual out-of-pocket expenditures for herbal medicinal products in theUnited States were estimated at $5.1 billion. (1)
Many patients are reluctant to disclose their use of alternative therapies to their physician. In fact, 60% of patients fall into this category. (1)
In the case of drug-nutrient interactions, this may raise some concern as certain natural agents can potentiate or modify the action of certain prescription medications. More specifically, drug-herb interactions may be at either the pharmacokinetic or pharmacodynamic level. Pharmokinetics is the study of what our bodies do to medicine. This includes the study of the absorption of medicine, its distribution throughout the tissues of the body, and its elimination from the body through metabolism and excretion.
Pharmacodynamics is the study of what medicines do to the body.
Drug-herbal interactions are of greatest concern when patients are taking drugs with a narrow therapeutic window. The therapeutic window is the relationship between plasma concentrations that achieve therapeutic effects and those which result in toxic effects. Drugs with particularly narrow therapeutic windows are prone to adverse interactions with other drugs, and with herbal products. Drugs with narrow therapeutic windows include warfarin, digoxin, theophylline, phenytoin, and Phenobarbital.
The following represents the most significant possible drug-herb interactions and the potential adverse effects:
|Class / Drug||Possible Herbal Interaction||Possible Adverse Effect|
|Anticoagulatns / Antiplatelets (warfarin, ASA)||Ginkgo||Case reports of increased bleeding|
|Ginger, Garlic, Feverfew||Increased bleeding potential|
|Ginseng||Decrease in warfarin effectiveness|
|Anticonvulsants (phenytoin, Phenobarbital)||Shankhapushpi||Decreased plasma levels of phenytoin|
|Kava Kava, Valerian||Decreased plasma levels of phenytoin
Herbs with sedative components could be additive to sedative properties of phenobarbital and phenytoin
|Antidepressants||St. John’s Wort||May bind to brain MAO receptors making interactions with antidepressants unpredictable|
|Ginseng||Case reports of euphoria and CNS stimulation between MAO inhibitors and ginseng|
|Ma Huang (Ephedra)||Potential for severe hypertension with MAO inhibitors|
|Antipsychotics||Evening Primrose Oil, Borage Oil||Possible exacerbation of temporal lobe epilepsy|
|Digoxin||Licorice||Mineralocorticoid activity may contribute to potassium depletion|
|Hawthorn, figwort, mistletoe||Cardioactive properties may potentiate effects of drug|
|Siberian ginseng||Reported to elevate digoxin levels|
|Immuno-Suppressive Agents||Echinacea||Can potentially counteract effect of drug|
- Eisenberg, D M, et al: Trends in alternative medicine use in the United States, 1990-1997: results of a follow-up national survey. JAMA 1998; 280:1569-75
- McRae, S: Elevated serum digoxin in a patient taking digoxin and Siberian ginseng. Can med Assoc J 1996; 155:293-5
- Matthews, M K J: Association of ginkgo biloba with intracerebral hemorrhage. Neurology 1998; 50:1933-4
- Rosenblatt, M, Mindel, J: spontaneous hyphema associated with ingestion of ginkgo biloba. N Engl J Med 1997; 336: 1108
- Janetzky, K. Morreale, A P: Probable interactions between warfarin and ginseng. Am J Health Syst Pharm 1997; 336:1108
- Dandekar, U P, Chandra, R S, Dalvi, S S et al: Analysis of a clinically important interaction between phenytoin and Shankhapushpi, an Ayurvedic preparation. J Ethnopharmacol 1992; 35:285-8
- Bladt, S, Wagner, H: Inhibition of MAO by fractions and constituents of Hypericum extract. J Geriatric Psychiatric Neurology 1994; 7:557-9
- Jones, B D, Runikis, A M: Interaction of with phenelzinc. J Clin Psychopharmacol 1987; 7:201-2
- Shader, R I, Greenblatt, D J: Bees, ginseng and MAOIs revisited. J Clin Psychopharmacol 1988; 8:235
- D’Arcy, P F: Adverse reactions and interactions with herbal medicines. Part 2-Drug interactions. Adverse Drug React Toxicol Rev 1993; 12:147-62
- Fushimi, R, Tachi J, Amino, N et al: Chinese medicine interfering with digoxin immunoassays. Lancet 1989; 1:339
- Fushimi, R, Yamanishi, H, Inoue, M et al: Digoxin immunoassay that avoids cross-reactivity from Chinese medicines. Clin Chem 1995; 41:621
- Rowin, J, Lewis, S L: spontaneous bilateral subdural hematomas associated with chronic ginkgo biloba ingestion. Neurology 1996; 46: 1775-6
- Almeida, J C, Grimsley, E W: coma from the health food store; interaction between kava and alprazolam. Ann Intern Med 1996; 125:940-1
- Santos, M S, Ferreira F, Faro, C et al: The amount of GABA present in aqueous extracts of valerian is sufficient to account for [3H]GABA release in synaptosomes. Planta Med 1994: 60:476-6
- Leuschner j, Muller J, Rudmann, M:Characterization of the central nervous depressant activity of a commercially available valerian root extract. Arzneimiteelforschung 1993; 43:638-41.